By Meleah Collins, PharmD. Candidate 2022, Xavier University College of Pharmacy
Mentor: Christine Kelso, PharmD, BCPS, AE-C, Barnes-Jewish Hospital, St. Louis
Sodium-glucose-co-transporter-2 (SGLT-2) inhibitors are oral agents that were originally approved to treat type-2 diabetes mellitus (T2DM), working by inhibiting renal glucose absorption. Their integration into clinical practice has continued to rise and approval has been expanded to patients without T2DM due to cardiovascular and renal benefits associated with some of these agents, as well as advantages of weight reduction, low hypoglycemia risk, and decreases in blood pressure. Despite its relative rarity in phase 3 clinical trials, 20 cases of diabetic ketoacidosis (DKA) associated with SGLT-2 inhibitors have been reported in both type 1 and type 2 diabetes, subsequently resulting in the U.S. Food and Drug Administration (FDA) publishing a formal warning regarding this potential complication in May of 20151.
Euglycemic Diabetic Ketoacidosis
Euglycemic DKA (EDKA) is characterized by euglycemia (BG <250 mg/dL) in the presence of severe metabolic acidosis and ketonemia.2 DKA is one of the more severe and life threatening complications of diabetes mellitus, and in the setting of euglycemia, delayed diagnosis may lead to poorer outcomes.3
While EDKA can have many causes, the overall mechanism stems from a state of starvation that is usually a carbohydrate deficit. This results in a decrease in serum insulin and an increase in counter-regulatory hormones.4 As the insulin to glucagon ratio increases, lipolysis and free fatty acids also increase, resulting in ketoacidosis.
SGLT-2 inhibitors enhance excretion and block reabsorption of filtered glucose from the proximal convoluted tubule.5 The loss of urinary glucose can create carbohydrate starvation while this class of agents simultaneously stimulates the direct release of glucagon from the pancreas.5 Additionally, SGLT-2 inhibitors suppress the kidney’s ability to remove beta-hydroxybutyrate and acetoacetate.2 Once an anion gap is present, it triggers respiratory compensation, accompanied by dyspnea, nausea, vomiting, and anorexia, further worsening DKA.
Any condition that involves or mimics being in a fasted state such as anorexia, alcohol use disorder, or being on a ketogenic diet, can put one at risk for EDKA.6 Other triggers include pancreatitis, surgery, infection, cirrhosis, pregnancy, and use of an insulin pump. In addition, there may be evidence that patients with type 1 diabetes mellitus (T1DM) are prone to EDKA following bariatric surgery, with an incidence of over 20%.7
Among patients on SGLT-2 inhibitors, those with low body mass index and decreased glycogen stores are at increased risk; even more so if suffering major illness or trauma, reduced insulin doses, and the conditions previously stated. A common trigger of EDKA seen in practice is when patients who are on SGLT-2 inhibitors and insulin miss doses or decrease their doses of insulin either by too much or too rapidly when they have decreased intake whether because of a gastrointestinal issue such as nausea/vomiting, or otherwise.
Euglycemic DKA presents similarly to hyperglycemic DKA. Patients may present with general malaise, fatigue, lethargy, nausea, vomiting, loss of appetite, abdominal pain, or shortness of breath. Patients may also present with Kussmaul respiration (deep and rapid breathing) which is indicative of respiratory compensation for metabolic acidosis.2 They may have a fruity odor to their breath due to the loss of acetone. In more severe cases, patients may experience hypovolemic shock, respiratory failure, coma, or even death due to extensive dehydration and metabolic changes.2 Unlike with DKA, symptoms less likely to be present in EDKA are polyuria, polydipsia, or severe changes in mental status since patients with EDKA have glucose levels within the normal range. As a result, it can be difficult to detect from a clinical perspective, as well as for patients who are monitoring their glucoses and symptoms at home.
Early Evaluation, Recognition, and Diagnosis
When detected and treated promptly, most patients who experience EDKA will recover. Delays in diagnosis and treatment can lead to persistent symptoms, longer hospitalizations, and poorer outcomes.
Patients presenting with malaise and the accompanying symptoms of EDKA while on SGLT-2 inhibitors should immediately undergo screening of serum pH and ketone testing via blood or urine.3,8 Successful and timely diagnosis is dependent on early screening with serum or urine ketones, even when serum glucose is normal, whenever EDKA is suspected. The initial laboratory evaluation of EDKA includes a basic metabolic panel, calcium, magnesium, serum ketones, beta-hydroxybutyrate, arterial or venous blood gas analysis, lactic acid, chest radiograph, and electrocardiogram.2 If infection is a suspected cause or factor, complete blood count and blood cultures may also be pertinent to obtain. In patients who appear to have acidosis, all other possible causes must be ruled out, such as sepsis or ketoacidosis due to alcohol consumption. Serum levels of beta-hydroxybutyrate greater than 3 mmol/L, blood glucose less than 250 mg/dL, metabolic acidosis, and a total decreased serum bicarbonate are indicative of EDKA. Serum ketones must also be elevated to make the diagnosis of EDKA.2
It is important to educate patients taking SGLT-2 inhibitors about the signs and symptoms, as well as the severity of DKA if left unaddressed. Additionally, it is important to stress the importance of adequate calorie intake, proper blood glucose monitoring, and communication with primary care providers, especially if on insulin so that providers can make adjustments to the regimen as appropriate. Insulin dosing should correlate with patients’ intake in order to avoid exacerbation of a potential carbohydrate deficit. Patients should contact their primary care provider if they have any significant changes to their enteral intake, especially carbohydrates, or if they experience nausea or vomiting. Ketogenic diets, as well as any other diet consisting of low-carbohydrate intake should be avoided if taking an SGLT-2 inhibitor, especially if the patient is insulin dependent.
Patients should hold SGLT-2 inhibitors in the setting of surgery (at least 3 days prior, and up to 5 days prior if performing bariatric surgery).9 Postoperatively, volume status, caloric intake, and glucose levels should be monitored, and the SGLT-2 inhibitor should be discontinued if T2DM is in remission.9 In patients who will continue therapy post-procedure, ensure all risk factors for EDKA have resolved prior to reinitiating. Although the SGLT-2 inhibitors have been shown to have extra benefits on cardiovascular and kidney health, they are not recommended to be used in the management of patients with T1DM because of the high risk of DKA.10-12
Pharmacists play a pivotal role in both the education and prevention of EDKA. Pharmacists can assist in patient education surrounding self-monitoring and communication, particularly in the outpatient setting. Both inpatient and outpatient, providers and other healthcare professionals can look to pharmacists for appropriate interventions and education on drug interactions or agents that may contribute to EDKA.
Overall, working together as a healthcare team to properly weigh the risks and benefits of SGLT-2 inhibitor use, encourage proactive patient self-monitoring, and implement early surveillance and recognition of potential EDKA can ensure positive patient outcomes.